New Haldol Warning Label
The U.S. Food and Drug Administration now requires new labeling on Johnson & Johnson’s Haldol (generic: Haloperidol) noting QT prolongation and Torsades de Pointes as serious side effects. A number of case reports indicated sudden death, most where patients took the drug at higher doses than recommended, or were given it intravenously.
According to the FDA’s website, the warnings note that:
Higher doses and intravenous administration of haloperidol appear to be associated with a higher risk of QT prolongation and TdP.
Although cases of sudden death, TdP and QT prolongation have been reported even in the absence of predisposing factors, particular caution is advised in treating patients using any formulation of haloperidol who:
- Have other QT-prolonging conditions, including electrolyte imbalance (particularly hypokalemia and hypomagnesemia),
- Have underlying cardiac abnormalitites, hypothroidism or familial long QT syndrome, or
- Are taking drugs known to prolong the QT interval.
Because of this risk of TdP and QT prolongation, ECG monitoring is recommended if haloperidol is given intravenously.
Haloperidol is not approved for intravenous administration.
Without getting into the technical data (the above news is grim enough), I’d like to comment on this and other reports of QT prolongation, and give my interpretation.
In 2002, the FDA issued a safety watch for Geodon (ziprasidone HCL) stating: Ziprasidone use should be avoided in combination with other drugs that are known to prolong the QTc interval. Additionally, clinicians should be alert to the identification of other drugs that have been consistently observed to prolong the QTc interval. Such drugs should not be prescribed with ziprasidone. Ziprasidone should also be avoided in patients with congenital long QT syndrome and in patients with a history of cardiac arrhythmias.
With all due respect, I’m not going to sound an alarm even though these health problems have been observed. The cost-benefit analysis always weighs whether the risk of side effects outweighs the reduction in symptoms. For people with schizophrenia, it does no good to sound fatalistic and incite worry and fear.
My interpretation will focus solely on my own psychiatric history. If Haldol is contraindicated for people with hypothyroidism, could Geodon also be, down the line? I take Geodon, and I have hypothyroidism; as well, my c-reactive protein is wacky again, putting me at “moderate risk” for coronary artery disease. This worries me more than usual, given the statistic that people with schizophrenia could tend to have a shorter life span than others without this condition.
Even with all this sobering news, my point is that we should live life with joy, and if today could very well be our last, we should at once strive to be happy, and do what we can to control our risk factors so that we have the potential to beat the odds.
One thing we can’t control is the risk that Haldol poses, and as I’ve said, the similar risk Geodon poses. So what can we do if we’re on Haldol or Geodon? Talk to our psychiatrists and our primary care doctors (a.k.a. family doctor/internist/general practitioner) about whether we can do anything to halt these side effects. Also, we need to work with the National Alliance on Mental Illness (NAMI) and Mental Health America (MHA) to advocate for more research to create drugs that don’t have life-threatening risks.
While the news is alarming, I can’t seem to wrap my head around it because, for me, I would never want to return to that state of psychosis. I’d rather be dead.
Christina Bruni wrote about schizophrenia for HealthCentral as a Patient Expert. She is a mental health activist and freelance journalist.